My mom is in the final stages in her battle with ovarian cancer. Cancer is spreading and she has a tumor pressing against the intestine causing a block which prevents her from taking in any fluid and food. Her oncologist says she should go home without any artifical feeding because the TPN will "feed" the tumor. To me this means we wait until she starves to death? This is all new to me and confusing. I do not understand what this really means and what to do next. If anyone has any information I would appreciate your feedback.
TPN is an intravenous mixture of sugars, fats, proteins. It can actually increase liver and kidney problems in someone who is very ill. It can increase the blood sugar level and require a person to be on insulin. It can also increase the risk of infection.
Because of all these issues, for someone who is at the end of their life, the risks and side effects of TPN outweigh the benefits. The benefits would be increased nutrition. One needs to be on TPN for more than 2 weeks to really receive benefit.
Having said that, it is horrifying to think that someone whom you love is suffering from not eating. There are some oral supplements such as Resource that can be absorbed in the stomach. Another approach is to suck on high sugar sources such as popsicles and candy.
This is a tough time for you and your mother. If you have not been given a referral for hospice services, please ask your doctor for this. The hospice team can also help find ways to help your mother be as comfortable as possible.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.